Alert archive / California / High Surf Advisories in 2019

High Surf Advisory 4, NWS Eureka, CA

February 16, 2019Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Feb 16, 2019, 11:02 AM PST for Humboldt County, Mendocino County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2019, 11:02 AM PST (19:02 UTC)
Expired
Feb 16, 2019, 4:00 PM PST
In force
5 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WHUS46 KEKA 161902
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1102 AM PST Sat Feb 16 2019

.A large west-northwest swell will continue early this morning
resulting in large breaking waves.

CAZ104-109-170000-
/O.EXP.KEKA.SU.Y.0003.000000T0000Z-190216T1900Z/
/O.NEW.KEKA.SU.Y.0004.190216T1902Z-190217T0000Z/
Southwestern Humboldt-Mendocino Coast-
1102 AM PST Sat Feb 16 2019

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON...

* WAVES AND SURF...Breaking waves 18 to 22 feet along west and 
  northwest facing beaches. 

* TIMING...Surf will be highest early this morning, subsiding 
  through the weekend. 



* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$

CAZ101-103-162015-
/O.EXP.KEKA.SU.Y.0003.000000T0000Z-190216T1900Z/
Coastal Del Norte-Northern Humboldt Coast-
1102 AM PST Sat Feb 16 2019

...HIGH SURF ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 16, 5:34 AM PST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 16, 5:34 AM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
534 AM PST Sat Feb 16 2019

.SYNOPSIS...Widespread rain showers and mountain snow will
continue into this afternoon as the latest in a series of systems
moves through the region. Showers may contain small hail this
morning. Snow levels will hover around 2500 feet today and
possibly lower to around 1000 feet on Sunday. High pressure will
briefly settle in early next week before wet weather returns.

&&

.DISCUSSION...Widespread shower activity and interior mountain
snow continue across northwest California this morning as various
disturbances approach the region from the northwest. The latest
of these features is a potent shortwave diving down the backside
of the broad western CONUS trough. This will serve to reinforce
the shower activity today as it moves across the area during the
late morning, with cold air aloft and modest instability
continuing to support a small hail threat along the Redwood
Coast. Snow levels are holding steady around 2000-2500 feet, with
heavy mountains snow continuing through the early afternoon hours.
Showers will finally begin to diminish in intensity by this
evening in the wake of the shortwave trough and continue to trend
downward through Sunday.

One more disturbance will move through on Sunday as an upper
trough drops southward from the Pacific northwest. This will
bring another shot of cold advection to the area as snow levels
fall as low as 1000 feet across the northern half of the CWA,
however a relative lack of moisture will generally keep shower
activity to a minimum and limit any low elevation snows to a
dusting.

Skies look to quickly clear by Sunday night as weak high pressure
starts to build over the west coast for the early part of next
week. This will promote dry conditions and very cold morning
temperatures. Will likely have to look at the potential for a hard
freeze along the coast Monday and Tuesday morning. Precipitation
will return during the middle of the week as the active northwest
flow pattern resumes. /CB

&&

.AVIATION...Shower activity has picked up again this morning with
occasional MVFR ceilings and visibility. Small hail will continue
to be a possibility today in any heavier showers, and freezing
levels will generally be around 2500 feet. There may be a lull in
the coverage and intensity of showers later this morning into this
afternoon, then another disturbance will enhance showers this
evening, followed by a diminishing trend overnight. Winds will be
generally more northwesterly and lighter than the past couple of
days, but expect some variability in directions, including a
period of south or southeast winds at ACV and CEC this evening.
Sunday will feature mainly VFR conditions with any leftover
showers over land diminishing early in the morning. /AAD

&&

.MARINE...Rough conditions remain across the coastal waters,
though we will see a steady improving trend this weekend. Low
pressure will continue to drift eastward across Oregon, but
disturbances will circulate showers across our waters through
tonight. Winds are starting off generally northwesterly 15 to 25
kt, but will tend to ease later today into Sunday. This will
especially be true near shore by this evening, with even some
light southerly winds developing north of Cape Mendocino. Lighter
winds will allow steep seas, currently around 8 to 10 feet at 9
seconds, to diminish. Meanwhile, a large northwesterly swell has
already begun to lower, a bit sooner than expected, to around 16
feet at 15 seconds this morning. This swell will continue to drop
to around 10 feet by Sunday evening. Until then, conditions will
continue to support Small Craft Advisories across the waters.

Heading into early next week, northerly winds and associated
short-period seas will dominate the sea state. These winds will
become rather strong offshore and near the larger capes and
headlands. Small craft advisories will likely be needed again, at
least for the outer waters, if not all of the northwest
California coastal waters. /AAD

&&

.BEACH HAZARDS...A High Surf Advisory continues through 9 am this
morning. Considered canceling the advisory early given that the
main contributing swell has lowered to about 16 feet at 15
seconds, which would equate to around 20 ft breakers...2 ft below
criteria. Given how close that is, elected to let the advisory run
it's course. Expect seas to continue to lower through the
weekend. Meanwhile, the water level anomaly at the north spit
gauge has dropped below 1 ft. That will mean with high tides
otherwise expected to be around 7.6 ft at 8 am, we will see water
levels below the 8.8 ft necessary to cause coastal flooding of
local roads around King Salmon and the Arcata Bottoms. Will
continue to keep an eye on tides this week, with 8.3 ft
astronomical tides expected Tuesday morning. However, with
northerly winds expected, the anomaly may tend to keep water
levels lower, and limit any coastal flooding threat.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 9 AM PST this morning for CAZ101-103-
     104-109.

     Winter Storm Warning until 1 PM PST this afternoon for CAZ102-
     105>108-111.

     Winter Weather Advisory until 1 PM PST this afternoon for CAZ110.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
 	 9 PM PST Sunday for PZZ450-455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 16, 4:19 AM PST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
419 AM PST Sat Feb 16 2019

CAZ112-113-171230-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
419 AM PST Sat Feb 16 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A storm system will yield rain, mountain snow, small hail, and gusty
winds. Some light snow accumulations below 2500 feet will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

CAZ101-103-109-171230-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
419 AM PST Sat Feb 16 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

A storm system will yield rain, small hail, and gusty winds. A long
period swell will lead to large breaking waves along area beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light snowfall accumulations will be possible tonight and Sunday
morning, generally above 1500 feet

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

CAZ102-105>108-111-171230-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
419 AM PST Sat Feb 16 2019

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

A storm system will yield rain, mountain snow, small hail, and gusty
winds. Heavy accumulating snow will be most likely above 2,500 feet
however light snowfall accumulations below this will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

CAZ110-171230-
Northwestern Mendocino Interior-
419 AM PST Sat Feb 16 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

A storm system will yield rain, mountain snow, small hail, and gusty
winds through the weekend. Most accumulating snowfall will be above
3,000 feet however some light snow accumulations will be possible
above 2,000 feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

CAZ104-171230-
Southwestern Humboldt-
419 AM PST Sat Feb 16 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

A storm system will yield rain, small hail, and gusty winds. A long
period swell will lead to large breaking waves along area beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

In the hours before

Local storm report, Feb 16, 9:25 AM PST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
925 AM PST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     HAIL             1 N EUREKA              40.81N 124.16W
02/16/2019  E0.25 INCH       HUMBOLDT           CA   OFFICIAL NWS OBS

            SMALL HAIL PARTIALLY COVERED THE PARKING
            LOT. HAIL DURATION WAS SLIGHTLY LESS THAN 2
            MINUTES.

&&

WCI
Local storm report, Feb 16, 9:26 AM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
926 AM PST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     SNOW             2 W LEWISTON            40.70N 122.85W
02/13/2019  M2.0 INCH        TRINITY            CA   PUBLIC

            SNOW ACCUMULATION. ELEVATION: 1745.

&&

TJ
Local storm report, Feb 16, 9:30 AM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
930 AM PST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     SNOW             1 NNE CARRVILLE         41.09N 122.71W
02/16/2019  M2.0 INCH        TRINITY            CA   PUBLIC

            SNOW ACCUMULATION OVERNIGHT. ELEVATION: 2600
            FT.

&&

TJ
Local storm report, Feb 16, 9:45 AM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
945 AM PST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     SNOW             SMITH RIVER             41.93N 124.15W
02/09/2019  M0.5 INCH        DEL NORTE          CA   PUBLIC

            SNOW ACCUMULATION OVERNIGHT. ELEVATION: 127
            FT.

&&

TJ
Local storm report, Feb 16, 9:49 AM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
949 AM PST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     SNOW             7 E BENBOW              40.06N 123.64W
02/16/2019  M2.5 INCH        HUMBOLDT           CA   PUBLIC

            HEAVY, WET SNOW ACCUMULATION. ELEVATION 2600
            FT.

&&

TJ
Local storm report, Feb 16, 9:53 AM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
953 AM PST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     SNOW             2.5 W DINSMORE          40.45N 123.59W
02/16/2019  M13.5 INCH       HUMBOLDT           CA   PUBLIC

            TOTAL SNOW ACCUMULATION. 10 INCHES NEW
            SNOWFALL OVERNIGHT. NORTH FACE OF BUCK MTN.
            ELEVATION: 2540 FT.

&&

TJ

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:11 AM PSTSmall Craft AdvisoryEKA7 days
Feb 16, 12:53 PM PSTWinter Weather AdvisoryEKAHumboldt14 hr
Feb 16, 1:20 PM PSTHard Freeze WatchEKADel Norte, Humboldt25 hr

Nearby

High Surf Advisories in California, 2019Every high surf advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.